Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 14, 2004, 7:00 PM EDT for Tazewell County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 7:00 PM EDT (23:00 UTC)
- Expired
- Jun 14, 2004, 10:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Tazewell County, VA
The radar
The Charleston,WV radar (KRLX), 131 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 142303 FFWRNK VAC185-150200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 700 PM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 1000 PM EDT * AT 700 PM EDT...A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAIN WAS 2 MILES NORTHEAST OF RAVEN...OR ABOUT OVER RICHLANDS...MOVING EAST AT 15 MPH. THIS WILL ADD TO HEAVY RAIN THAT HAS ALREADY OCCURRED THIS AFTERNOON. * LOCATIONS IMPACTED INCLUDE... RED ASH AND ROUTE 460 ALONG COAL CREEK... RAVEN... DORAN. WATERS WILL BE RISING RAPIDLY ALONG COAL CREEK FROM SANDY RIDGE TO RAVEN...ALONG MILL CREEK...AND ALONG MUDLICK CREEK FROM SHORT GAP TO DORAN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3721 8195 3703 8196 3697 8160 3725 8145 $$ AMS
2 follow-up statements
000 WGUS71 KRNK 150012 FFSRNK VAC185-150200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 803 PM EDT MON JUN 14 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EDT FOR WESTERN TAZEWELL COUNTY... AT 759 PM EDT...THE PUBLIC REPORTED STREAMS OUT OF THEIR BANKS AND APPROACHING THE ROAD IN DORAN BOTTOM NEAR RICHLANDS. NOAA NATIONAL WEATHER SERVICE RADAR AND RAIN GAGES HAVE INDICATED UP TO 2 INCHES OF RAIN HAS FALLEN SINCE 4:00 PM. MODERATE RAIN WILL CONTINUE IN WESTERN TAZEWELL COUNTY THROUGH THE EVENING AGGRAVATING THE FLOODING. LOCATIONS IMPACTED BY FLOODING INCLUDE COAL CREEK...MUDLICK CREEK...AND ZEKE CREEK...AS WELL AS THE TOWNS OF RED ASH...RAVEN...DORAN AND RICHLANDS. ROUTE 460 WEST OF RICHLANDS MAY ALSO EXPERIENCE FLOODING. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3721 8195 3703 8196 3697 8160 3725 8145 $$ AMS
000 WGUS71 KRNK 150202 FFSRNK VAC185-150215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1000 PM EDT MON JUN 14 2004 ...THE FLASH FLOOD WARNING FOR WESTERN TAZEWELL COUNTY EXPIRED AT 1000 PM EDT... LIGHT RAIN WILL CONTINUE OVER TAZEWELL COUNTY THROUGH MIDNIGHT. STREAMS IN THE AREA WILL CONTINUE TO RECEDE SLOWLY OVERNIGHT. NO ADDITIONAL SMALL STREAM FLOODING IS EXPECTED. STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL SEVERE WEATHER INFORMATION. REPORT ANY FLOODING OR DAMAGE CAUSED BY FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3721 8195 3703 8196 3697 8160 3725 8145 $$ AMS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:39 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 14, 2:39 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 239 PM EDT MON JUN 14 2004 .SYNOPSIS... WILL KEEP THE CURRENT FLOOD WATCH FOR FAR SE WV...SOUTH INTO THE HIGH COUNTRY OF NC IN EFFECT TIL MIDNIGHT. MODELS CONTINUE TO SHOW BEST MOISTURE TRANSPORT INTO MY FAR WRN CWA THIS EVENING...WHERE LOWEST FFG ARE....WHICH IS ALSO THE AREA THAT HAS BEEN HARD HIT RECENTLY WITH HEAVY RAIN && .SHORT TERM (THROUGH WEDNESDAY NIGHT)... POTENTIAL FOR HEAVY RAIN WILL CONTINUE TO EXIST THROUGH AT LEAST TUESDAY EVENING...AS WE WILL CONTINUE TO HAVE A TROPICAL CONNECTION INTERACTING WITH THE WESTERLIES JUST NORTH OF US. LOOKS LIKE MY SRN FA WILL SEE THE BEST CHANCE OF THE HEAVIER RAINS ON TUESDAY AFTN AND EVENING....AS WELL AS SOME OF THE MTNS. FRONT APPROACHES WED...WITH ANOTHER SHOT OF SHRA/TSRA...THEN STALLS IT OUT...AS IT ENCOUNTERS THE UPPER RIDGE OVER THE SOUTHEAST. THIS WILL PUT OUR WRN CWA IN A BETTER CHANCE FOR CONVECTION. LEANED TOWARD ETA/S SPEED OF SYSTEMS GIVEN STRENGTH OF RIDGE. OVERALL LOWERED MAX TEMPS BASED ON MORE CLD COVERAGE AND PRECIP CHANCES...AND INCREASED OVERNIGHT LOWS...AS WE STAY IN A RATHER HUMID AIR MASS. && .LONG TERM (THURSDAY THROUGH MONDAY)... THU-SUN STILL LOOKING UNSETTLED...AS BROAD TROF OVER THE EAST REMAINS...WITH SERIES OF SFC FRONTS AND DISTURBANCES AFFECTING THE FA. TOWARD LATTER HALF OF WEEKEND ENOUGH OF A PUSH FROM THE NW TO SEND FRONT THROUGH THE FA BY SUNDAY AFTN...AND AT THIS POINT...HI PRS LOOKS TO PROVIDE DRY CONDITIONS FOR MONDAY. && .AVIATION... VFR CONDITIONS WILL BE HARD TO COME BY FOR THE NEXT SEVERAL DAYS AS TROPICAL MOISTURE REMAINS OVER THE FCST AREA. BKN-OVC LOW LEVEL CLOUDINESS WILL PREDOMINATE THROUGH WEDNESDAY... CEILINGS 500-1500 FEET AT NIGHT...LIFTING TO BETWN 1500 AND 3000 FEET AGL DURING THE DAY. DURING THE PEAK HEATING (2-5 PM) EACH DAY...THERE MAY BE A WINDOW OF VRF CONDITIONS WITH CLOUD BASES BEING LIFTED TO 4000 AGL...BUT THIS WILL ALSO BE THE SAME TIME WHEN AREAS OF TSRA WILL FORM RESULTING IN ERRATIC LOW LEVEL WINDS AND LCL IFR VSBYS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH TO MIDNIGHT...NCZ001-002-018. VA...FLOOD WATCH TO MIDNIGHT...VAZ007-009-010-012-015. WV...FLOOD WATCH TO MIDNIGHT...WVZ042-043. && AVIATION: 11 SHORT TERM: 05 LONG TERM: 05
Hazardous weather outlook, Jun 14, 5:34 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 534 AM EDT MON JUN 14 2004 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-151000- ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA- SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 534 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... FAR WESTERN VIRGINIA...AS WELL AS EXTREME NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING...WITH HEAVY DOWNPOURS POSSIBLY LEADING TO FLOODING IS SOME AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS ALSO A POSSIBILITY ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047- 058-059-WVZ044-045-151000- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-SURRY NC-WILKES NC-YADKIN NC- 534 AM EDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...WESTERN AND CENTRAL VIRGINIA...AS WELL AS PORTIONS OF NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 14, 2:06 PM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 206 PM EDT MON JUN 14 2004 NCZ001-002-VAZ009-012-015-016-141900- ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA- 206 PM EDT MON JUN 14 2004 AT 2:00 PM...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE ALONG THE VIRGINIA...NORTH CAROLINA BORDER...JUST WEST OF GALAX VIRGINIA. THESE THUNDERSTORMS WERE PRODUCING ABOUT AN INCH OF RAIN...MOST OF WHICH WAS FALLING IN LESS THAN 30 MINUTES. RAIN RATES WITH THESE THUNDERSTORMS WERE BETWEEN 3 AND 4 INCHES AN HOUR. AS A RESULT...RAPID RUNOFF IS LIKELY FROM THIS VERY HEAVY RAINFALL. BETWEEN 2:00 AND 3:00 PM...THESE THUNDERSTORMS ARE EXPECTED TO DRIFT NORTH INTO THE WESTERN PART OF THE NEW RIVER VALLEY...FROM WYTHEVILLE TO MARION. FOR YOUR SAFETY...BE ON THE LOOK OUT FOR PONDING OF WATER ON ROADS...ALONG WITH DEBRIS WASHED OUT OF DITCHES. FLOODING OF POOR DRAINAGE AREAS IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
Special weather statement, Jun 14, 5:28 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 528 PM EDT MON JUN 14 2004 VAZ023-142159- BOTETOURT- 528 PM EDT MON JUN 14 2004 A STRONG THUNDERSTORM WILL AFFECT LOCATIONS ALONG AND WEST OF INTERSTATE 81...INCLUDING THE TOWNS OF FINCASTLE...SPRINGWOOD...AND EAGLE ROCK. EXPECT HEAVY DOWNPOURS...WIND GUSTS TO 45 MPH...AND DEADLY LIGHTNING. THIS STORM WILL WEAKEN BY 600 PM. STAY INSIDE A STURDY SHELTER UNTIL THE STORM HAS PASSED. BE ALERT TO PONDING OF WATER ON THE HIGHWAYS. 05
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.